Mayo Clinic Connect
Has anybody with PN felt like while walking down the street, you have lost your awareness of where your body is in space? 😒
Liked by Barry Sheales, sunnyflower
I learned from this group that proprioception is the loss of your surroundings, but I also feel like I have lost the surroundings of my body.
What I mean is when I'm outside walking and if I go up a little hill, I feel disconnected to my heart rate and my breathing. I know I'm breathing and I have a heart rate but I don't feel it. I feel diconnected to my surroundings and my own body. I do have numbness in my feet & legs. Does anybody know what I'm talking about? I have a physical therapy apt tomorrow, and I will ask her about it. This is very over whelming to me. 👱♀️ Thank you!
Jump to this post
Hello. My neurologist told me the other day that when she used the tuning fork on my legs, that I didn't feel the vibrations toward and on my feet which means I have proprioception. She never told me that before!!!! I can't believe it! The Gabapentin is also famous for causing perception issues w/ the space around us and can affect balance, cause lightheadedness and so many more Sxs, some of what you mentioned you go through, which I seem to have all of! It definitely makes the brain numb the pain but I hate the side-effects and I'm only taking 800mg. total in a day. I take them 3 times per day; only two at bedtime. It has a short half-life so should be taken 3 times per day to get max results. I have everything you mentioned except for the disconnect w/ heart rate and breathing.
Hope things improve for you. My heart is heavy reading about your journey. I pray you stay safe and don't fall!!!!! I almost go down several times per day. I use a walker and use walls and counters for support if I don't have my walker like in my small kitchen.
Physical Therapy gave me some balance exercises some time ago. I really can't do them but could try harder. Hope you have success w/ their plan for you.
Warmest wishes, Sunnyflower
Liked by John, Volunteer Mentor, lorirenee1, Hank
Hi Sunny, I’m so sorry you seem to suffer from so many side effects from the gabapentin, some of which I would have to disagree with your saying they are commonly felt. I also don’t think it necessary for everyone to take them 3xday; everyone reacts differently to meds so what works for one may not hold true for someone else. There may be many reasons one may experience brain fog, loss of memory, balance problems, etc. especially if other drugs and other health issues are present. Most side effects get better or disappear ( usually) once the body acclimates to it if there is no allergic reaction. Just my two cents. Helen
Liked by John, Volunteer Mentor, steeldove, sunnyflower
Hi Helen, Linda took gabapentin for about 6-8 weeks before her symptoms became so bad she could no longer tolerate them and she had to be gradually weaned off of it.. Her doctor never mentioned that the symptoms might subside at some point if she didn't stop and perhaps if she had kept on with it they would have gotten better but she just could not stand the status quo any longer,. She had a number of symptoms, but the dizziness was the worst. When you are experiencing something that is intolerable beyond question, it's hard to keep it up, regardless of whether they tell you the side effects might get better after a time. Best, Hank
Liked by John, Volunteer Mentor, sunnyflower
Hi Hank, I totally agree, we do have to make our own decisions regarding what we can and will tolerate; I too developed vertigo and dizziness. The vertigo lasted on and off for about 1 year at which time I was seeing a P/T specialist, the dizziness still comes and goes but is transient and usually brought on by overuse of NSAID’s. Non-THC CBD and xanax. The vertigo has not returned and at the time I did not attribute it to gabapentin but I do think it was the cause. The only reason I take gabapentin is because it helps my pain and allows me to sleep at night, if I could find an alternative I would stop it immediately. Helen
Liked by Hank, sunnyflower
Hi Helen, hope you are doing well. Good to hear from you!
The many, many times I've researched the side-effects of Gabapentin, they are the same; vision problems included. I have almost every one of them and they are absolutely horrible and can result in some harmful things such as balance issues causing falls. They are often referred to as "common". I have been on it for about a year and a half and they continue.
However, it does numb the brain's perception of my and other's unrelenting head to toe intolerable neuropathy pain so I continue to take it but agonize about it daily. In fact, I have titrated my dose higher, a little at a time for better pain coverage. I am taking only 800mg, divided into 3 doses per day, 300mg wake-up, again afternoon and 100mg at bedtime. There are patients who take over 3000 mg/day!
Also, three times a day appears to achieve the most therapeutic frequency bc of it 's short half-life per my Endocrinologist and pharmacists with whom I have discussed this with at great length, several times. My sister has back pain from a disc problem and is fine taking a very low dose at bedtime only. It is not the neuropathy pain I and most people on the neuropathy blog have.
As always, one should take as directed by their doctor, but feel free to tell them if they aren't experiencing the relief they need. I thought I clarified one should talk with their doctor on the post you are responding to but it appears I could have done a better job. I will try to do better at that.
The info I shared has been mine, many patients I know, and what many people here on the blog have shared is their experience with Gabapentin regarding the unwanted side-effects; all common.
And most importantly, what my Neurologist, the pharmacist and both my ophthalmologists and retinal specialist have told me.
Regarding medications, even over the counter, they can affect each person in different ways. One must always be mindful of that and only take as directed!
I hope and pray I didn't lead anyone astray. 😟
Warmest regards, Sunnyflower
Liked by Chris Trout, Volunteer Mentor
Helen, I am taking 600 mg gabapentin 3 times a day. for "idiopathic peripheral neuropathy" Tried taking only 300 at mid day but pain increased so I had to increase the amount back to what the doctor prescribed. That being said my pain specialist (who is in same practice as my neurologist) prescribes tramadol for what I call "breakthrough pain." That's 50 mg but I only take 1/2 tablet 1 to 2 times a day as needed and sometimes not any. I try to soldier through without taking the tramadol but the pain doctor says they would rather I did not do that. I asked the neurologist what I could take to get off tramadol and that's when he prescribed the gabapentin. I had more side effects from the gaba the first week or so (dizziness, fatigue) than I am having now. If I get enough sleep I am better. I frequently go back to bed after my morning dose and I sleep for an hour or so but this is probably because I am not sleeping enough at night. I tend to read in bed and often read too long. Sometimes I nap in the afternoon for an hour or so. You may not have the luxury of such laziness but for me it is part of the price I pay to control my pain. Also, I have been used to drinking as little water as possible because of an overactive bladder. The result of that is that several times I had symptoms that sent me to the ER only to find out I was dehydrated. Now I try harder to drink small amounts more frequently during the day to prevent that. I also recognize the symptoms of dehydration (extreme dizziness, weakness, goofiness) and when I suspect that I am alerted to the fact that I am not drinking enough. Bottom line: get plenty of sleep and drink small amounts frequently to get maybe 6-8 glasses of fluids a day (no caffeine). If you can exercise. Hang in there.
Liked by sunnyflower
Hi Hank and @helennicola, hope things are going as well as possible for you Helen and Hank, and Linda.
I have found over the years and also from attending a pharmacy continuing education, that when it comes to meds, pharmacists are the most knowledgeable. I sometimes joke that they could be doctors! My experience has been they are very happy to help.
Take care, warmest wishes and prayers, Sunnyflower
version 126.96.36.199.3.2Page loaded in 0.431 seconds